Alert archive / South Carolina / Wind Chill Advisories in 2018
Wind Chill Advisory 2, NWS Charleston, SC
NWS Charleston, SC issued this wind chill advisory at Jan 5, 2018, 3:32 PM EST for Berkeley County, Colleton County, Dorchester County, South Carolina. It took effect at Jan 6, 2018, 2:00 AM EST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 5, 2018, 3:32 PM EST (20:32 UTC)
- In effect from
- Jan 6, 2018, 2:00 AM EST
- Expired
- Jan 6, 2018, 11:00 AM EST
- In force
- 9 hr
- Issued by
- NWS Charleston, SC
Counties Berkeley County, SC, Colleton County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 79 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1653 m above ground
- 0-6 km bulk shear
- 102 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
933 WWUS42 KCHS 052032 WSWCHS URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston SC 332 PM EST Fri Jan 5 2018 SCZ043>045-060445- /O.NEW.KCHS.WW.Y.0003.180106T0000Z-180106T1600Z/ /O.NEW.KCHS.WC.Y.0002.180106T0700Z-180106T1600Z/ Inland Colleton-Dorchester-Inland Berkeley- Including the cities of Walterboro, Saint George, Summerville, Goose Creek, and Moncks Corner 332 PM EST Fri Jan 5 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 11 AM EST SATURDAY... ...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 11 AM EST SATURDAY... * WHAT...Black ice will develop tonight as any residual melt water re-freezes after sunset. Also, many secondary roads will remain ice covered and hazardous to travel. In addition, wind chill values will fall to as low as the upper single digits late tonight. * WHERE...Inland Colleton, Dorchester and Inland Berkeley counties. * WHEN...For the Winter Weather Advisory, from 7 PM this evening to 11 AM EST Saturday. For the Wind Chill Advisory, from 2 AM to 11 AM EST Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, blanket, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ SCZ048>050-052-060445- /O.NEW.KCHS.WW.Y.0003.180106T0000Z-180106T1600Z/ /O.NEW.KCHS.WC.Y.0002.180106T0700Z-180106T1600Z/ Beaufort-Coastal Colleton-Charleston-Tidal Berkeley- Including the cities of Beaufort, Hilton Head Island, Edisto Beach, Charleston, North Charleston, Mount Pleasant, and Daniel Island 332 PM EST Fri Jan 5 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 11 AM EST SATURDAY... ...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 11 AM EST SATURDAY... * WHAT...Black ice will develop tonight as any residual melt water re-freezes after sunset. Also, many secondary roads will remain ice covered and hazardous to travel. In addition, wind chill values will fall to 10 to 15 degrees above zero late tonight. * WHERE...Beaufort, Coastal Colleton, Charleston and Tidal Berkeley counties. * WHEN...For the Winter Weather Advisory, from 7 PM this evening to 11 AM EST Saturday. For the Wind Chill Advisory, from 2 AM to 11 AM EST Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, blanket, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
3 follow-up statements
430 WWUS42 KCHS 060303 WSWCHS URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston SC 1003 PM EST Fri Jan 5 2018 SCZ043>045-048>050-052-061600- /O.CON.KCHS.WW.Y.0003.000000T0000Z-180106T1600Z/ /O.CON.KCHS.WC.Y.0002.180106T0700Z-180106T1600Z/ Inland Colleton-Dorchester-Inland Berkeley-Beaufort- Coastal Colleton-Charleston-Tidal Berkeley- Including the cities of Walterboro, Saint George, Summerville, Goose Creek, Moncks Corner, Beaufort, Hilton Head Island, Edisto Beach, Charleston, North Charleston, Mount Pleasant, and Daniel Island 1003 PM EST Fri Jan 5 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST SATURDAY... ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM TO 11 AM EST SATURDAY... * WHAT...Black ice will develop tonight as any residual melt water re-freezes. Also, many secondary roads will remain ice covered and hazardous to travel. In addition, wind chill values will fall to as low as ten degrees late tonight. * WHERE...Colleton, Dorchester, Berkeley, Beaufort, and Charleston counties. * WHEN...For the Winter Weather Advisory, until 11 AM EST Saturday. For the Wind Chill Advisory, from 2 AM to 11 AM EST Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, blanket, food and water in your vehicle in case of an emergency. If venturing outdoors, minimize exposure to the cold wind chills by dressing in layers and wearing a hat and gloves. $$ JRL
237 WWUS42 KCHS 060839 WSWCHS URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston SC 339 AM EST Sat Jan 6 2018 SCZ043>045-048>050-052-061600- /O.CON.KCHS.WC.Y.0002.000000T0000Z-180106T1600Z/ /O.CON.KCHS.WW.Y.0003.000000T0000Z-180106T1600Z/ Inland Colleton-Dorchester-Inland Berkeley-Beaufort- Coastal Colleton-Charleston-Tidal Berkeley- Including the cities of Walterboro, Saint George, Summerville, Goose Creek, Moncks Corner, Beaufort, Hilton Head Island, Edisto Beach, Charleston, North Charleston, Mount Pleasant, and Daniel Island 339 AM EST Sat Jan 6 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS MORNING... ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS MORNING... * WHAT...Black ice had developed overnight as residual melt water refroze. Also, many secondary roads will remain ice covered and hazardous to travel. In addition, wind chill values will fall to as low as ten degrees early this morning. * WHERE...Colleton, Dorchester, Berkeley, Beaufort, and Charleston counties. * WHEN...Until 11 AM EST today for both the Wind Chill Advisory and the Winter Weather Advisory. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, blanket, food and water in your vehicle in case of an emergency. If venturing outdoors, minimize exposure to the cold wind chills by dressing in layers and wearing a hat and gloves. $$
431 WWUS42 KCHS 061532 WSWCHS URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston SC 1032 AM EST Sat Jan 6 2018 SCZ043>045-048>050-052-061645- /O.EXP.KCHS.WC.Y.0002.000000T0000Z-180106T1600Z/ /O.EXP.KCHS.WW.Y.0003.000000T0000Z-180106T1600Z/ Inland Colleton-Dorchester-Inland Berkeley-Beaufort- Coastal Colleton-Charleston-Tidal Berkeley- Including the cities of Walterboro, Saint George, Summerville, Goose Creek, Moncks Corner, Beaufort, Hilton Head Island, Edisto Beach, Charleston, North Charleston, Mount Pleasant, and Daniel Island 1032 AM EST Sat Jan 6 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT 11 AM EST THIS MORNING... ...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 AM EST THIS MORNING... Temperatures will rise above freezing through the remainder of the morning. In addition to above freezing temperatures, full sun will help aid in additional snow and ice melt today. However, many secondary roads and any sections of road that remain shaded will continue to be at least partially ice covered. Travel will remain hazardous on some roadways. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this wind chill advisory went out at Jan 5, 12:26 PM EST, 3 hours 6 minutes earlier.
Area forecast discussion, Jan 5, 12:26 PM EST, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Charleston SC 1226 PM EST Fri Jan 5 2018 .SYNOPSIS... Arctic high pressure will prevail through the weekend. The high will move into the Atlantic Monday, as a frontal system develops to the south. Another region of high pressure builds in during the middle of next week, with low pressure and its associated cold front to approach late in the week. && .NEAR TERM /THROUGH TONIGHT/... Early this afternoon: Still no changes needed to the going forecast. A few high clouds are passing through the southern part of the forecast area, but will have no impact on the forecast. Temperatures continue to creep above freezing and with full sun any lingering snow/ice will get some much needed melting time. Tonight: There could be some thin high clouds across the area this evening but clear skies will prevail overnight. No changes to our forecast low temp scheme with very cold minimums back into the teens inland and northern SC zones to the low and mid 20s across southeast GA. && .SHORT TERM /SATURDAY THROUGH MONDAY/... Saturday and Saturday night: The deep long wave trough covering the eastern third of the country as we begin the weekend will steadily progress east into the Atlantic during the night. During the same time arctic high pressure drops from the upper Midwest to the mid Atlantic region, with the cold air remaining entrenched locally with freezing H8 temps across the bulk of the area. Depending upon how much snow melts away from today, various guidance might how a "warm" bias, so we have nothing higher than upper 30s north, lower and middle 40s elsewhere on Saturday. There isn't much cold advection during the night time hours, but with clear skies, light winds away from the coast and the continued dry air mass, lows will average some 15-20F below normal. The record at KCHS could be challenged as a result (see CLIMATE section below), and we'll be close to the requirement of a Wind Chill Advisory for at least parts of the area Saturday night. Sunday and Sunday night: The core of arctic high slides east into the western Atlantic, with a modifying return flow to develop from off the ocean as the synoptic flow veers to the E-SE. This occurs as the flow aloft becomes zonal and weak warm advection develops. The day begins with sunshine, but an increase in clouds will transpire from off the Atlantic in the lower levels, and from the west in the mid and upper levels advance of a short wave diving southeast from the central and southern Plains to the lower MS valley. While isentropic ascent does develop, PWat is less than 1/2 to perhaps 3/4 inches, so little if any risk of showers will occur. There should be enough insolation Sunday to boost highs to the lower 40s north and mid and upper 40s central and south. Lows at night will thankfully stay above freezing just about everywhere. Monday: Even at this stage there isn't a consensus on what transpires regarding the upstream short wave, as it continues its east-southeast progression early next week. However, there looks to be enough forcing from this feature, the right rear quad of the upper jet and an influx of moisture from the Atlantic and Gulf of Mexico to produce chance PoP's (in the form of liquid). Continued warm advection in advance of the short wave and due to an onshore synoptic flow will support max temps considerably warmer than we have seen so far in 2018. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... Uncertainties remain regarding how the synoptic pattern unfolds through mid week. But it does look like high pressure will prevail much of the time Tuesday through Thursday, as heights continue to climb aloft. For now we have nothing more than slight chance PoP's during this time due to limited forcing and large model differences. What isn't uncertain is that temps will be absolutely "balmy" compared to what it has been. H8 temps are as high as 6-8C, supporting near or even above normal max and min temps for this time of year. By late in the week a prominent mid level anticyclone forms in the W/SW Atlantic as a short wave drops into the southern and central Plains. This induces a influx of higher moisture, resulting in better rain chances for Friday, as well as temps far above climo. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... VFR at both KCHS/KSAV through 18Z Saturday. Extended Aviation Outlook: VFR conditions persist through Sunday night. There is a low to moderate risk of occasional flight restrictions later Monday into Tuesday as moisture increases in response to a nearby frontal system. && .MARINE... Today: Flow will continue to diminish during the morning to 10 kt or less by this afternoon while backing to more westerly direction. Tonight offshore flow will continue with speeds averaging near 15 kt and seas 2 ft near shore to 3-4 ft well offshore. Saturday through Sunday: Cold continental high pressure will dominate with the flow gradually veering around to the NE. Modest pinching of the gradient Saturday tightens moreso Sunday, enough so we will be flirting with marginal Small Craft Advisories for both winds and seas. Monday through Wednesday: The high shifts into the Atlantic Monday, then gives way to another region of high pressure that builds from the N/NW. There are no advisory concerns Monday and Tuesday, but another packed gradient could push conditions back near advisory thresholds Wednesday. && .CLIMATE... Record lows for 5 January... KCHS: 16F/1981 KCXM: 18F/1920 KSAV: 17F/1920 Record lows for 6 January... KCHS: 17F/1999 KCXM: 17F/1924 KSAV: 17F/1999 Record lows for 7 January... KCHS: 17F/2014 KCXM: 20F/2014 KSAV: 19F/2014 && .EQUIPMENT... The temperature/dewpoint sensor on the KCHS ASOS is still malfunctioning but the observer is manually augmenting the observation until the problem can be resolved. Parts are on order. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...BSH SHORT TERM...33 LONG TERM...33 AVIATION...BSH/33 MARINE...33 CLIMATE... EQUIPMENT...
Hazardous weather outlook, Jan 5, 10:59 AM EST, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 1059 AM EST Fri Jan 5 2018 GAZ087-088-099>101-116>119-SCZ040-042>045-047>052-061600- Jenkins-Screven-Candler-Bulloch-Effingham-Inland Bryan-Coastal Bryan- Inland Chatham-Coastal Chatham-Allendale-Hampton-Inland Colleton- Dorchester-Inland Berkeley-Inland Jasper-Beaufort-Coastal Colleton- Charleston-Coastal Jasper-Tidal Berkeley- 1059 AM EST Fri Jan 5 2018 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. Black ice and wind chills: Low temperatures will fall into the upper teens to low 20s across the area tonight. Any liquid remaining on area roadways due to melting will freeze, producing widespread black ice and hazardous traveling conditions. Also, wind chill values could tall into the 10 to 15 degree range. A Winter Weather Advisory or Wind Chill Advisory could be needed. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Wind Chills: Due to very cold temperatures and winds of at least 5 to 10 mph, wind chill values could fall into the 10 to 15 degree range late Saturday night into early Sunday morning. A Wind Chill Advisory could be needed. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-GAZ114-115-137>141-061600- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM-Tattnall-Evans-Long-Inland Liberty-Coastal Liberty- Inland McIntosh-Coastal McIntosh- 1059 AM EST Fri Jan 5 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and southeast Georgia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Jan 5, 10:46 AM EST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1046 AM EST FRI JAN 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM SNOW 1 WSW LADSON 32.98N 80.13W
01/05/2018 E5.0 INCH CHARLESTON SC BROADCAST MEDIA
*** 1 FATAL *** VEHICLE SLID OFF OF LADSON ROAD AT THE
INTERSECTION WITH JAMISON ROAD AND FATALLY STRUCK A
PEDESTRIAN.
&&
EVENT NUMBER CHS1800212
JMCSpecial weather statement, Jan 5, 11:04 AM EST, 4 hours 28 minutes before
Special Weather Statement National Weather Service Charleston SC 1104 AM EST Fri Jan 5 2018 GAZ101-116>119-SCZ043>045-047>052-052100- Effingham-Inland Bryan-Coastal Bryan-Inland Chatham- Coastal Chatham-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 1104 AM EST Fri Jan 5 2018 ...Snow and Ice Covered Secondary Roads across the Region... Sunny conditions and temperatures rising above freezing this afternoon will result in additional melting of the lingering snow pack today. However, secondary roads and bridges, especially in areas of prolonged shade, will likely remain snow and ice covered today. Temperatures are expected to fall below freezing early this evening. The cold temperatures will refreeze the melt water on area roadways again tonight, with areas of black ice expected across the Charleston Tri-County south to the lower Savannah River Valley. A Winter Weather Advisory for black ice could be needed again tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay tuned to NOAA Weather Radio All Hazards or the Internet for the latest information from the National Weather Service. && NED
Local storm report, Jan 5, 2:13 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
213 PM EST FRI JAN 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM SNOW LUDOWICI 31.71N 81.74W
01/03/2018 M3.0 INCH LONG GA SOCIAL MEDIA
0500 PM SNOW GARDEN CITY 32.10N 81.17W
01/03/2018 M4.0 INCH CHATHAM GA SOCIAL MEDIA
0500 PM SNOW ALLENHURST 31.78N 81.61W
01/03/2018 E5.1 INCH LIBERTY GA SOCIAL MEDIA
&&
EVENT NUMBER CHS1800213
EVENT NUMBER CHS1800214
EVENT NUMBER CHS1800215
NEDThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 3:32 PM EST | Winter Weather Advisory | CHS | Berkeley, Colleton, Dorchester | 19 hr |
Nearby
Wind Chill Advisories in South Carolina, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.